Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 19, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 4, 2023, 7:02 PM CDT for Morton County, Stevens County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2023, 7:02 PM CDT (00:02 UTC)
- Expired
- May 4, 2023, 8:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 145 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 7:08 PM CDT | HAIL 1.75 | 11 N Feterita, KS | TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1141 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
711
WUUS53 KDDC 050002
SVRDDC
KSC129-189-050100-
/O.NEW.KDDC.SV.W.0019.230505T0002Z-230505T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
702 PM CDT Thu May 4 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
East central Morton County in southwestern Kansas...
Western Stevens County in southwestern Kansas...
* Until 800 PM CDT.
* At 701 PM CDT, a severe thunderstorm was located 8 miles north of
Feterita, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Feterita around 715 PM CDT.
Other locations in the path of this severe thunderstorm include
Hugoton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3720 10167 3738 10156 3738 10121 3707 10127
TIME...MOT...LOC 0001Z 288DEG 19KT 3727 10151
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUSSELL2 follow-up statements
510
WWUS53 KDDC 050016
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
716 PM CDT Thu May 4 2023
KSC129-050025-
/O.CAN.KDDC.SV.W.0019.000000T0000Z-230505T0100Z/
Morton KS-
716 PM CDT Thu May 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3717 10155 3738 10155 3738 10121 3707 10127
TIME...MOT...LOC 0015Z 273DEG 13KT 3727 10147
$$
KSC189-050100-
/O.CON.KDDC.SV.W.0019.000000T0000Z-230505T0100Z/
Stevens KS-
716 PM CDT Thu May 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN STEVENS COUNTY...
At 715 PM CDT, a severe thunderstorm was located 8 miles north of
Feterita, moving east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hugoton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3717 10155 3738 10155 3738 10121 3707 10127
TIME...MOT...LOC 0015Z 273DEG 13KT 3727 10147
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUSSELL701
WWUS53 KDDC 050033
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
733 PM CDT Thu May 4 2023
KSC189-050100-
/O.CON.KDDC.SV.W.0019.000000T0000Z-230505T0100Z/
Stevens KS-
733 PM CDT Thu May 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL STEVENS COUNTY...
At 731 PM CDT, a severe thunderstorm was located near Hugoton,
moving southeast at 20 mph. Goldf ball size hail was observed 13
miles northwest of Hugoton.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hugoton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3720 10151 3735 10150 3738 10121 3707 10127
TIME...MOT...LOC 0031Z 295DEG 16KT 3724 10140
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:45 PM CDT, 17 minutes earlier.
Area forecast discussion, May 4, 6:45 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 645 PM CDT Thu May 4 2023 ...Updated Aviation... .SHORT TERM...(This evening through Friday night) Issued at 234 PM CDT Thu May 4 2023 A marginal risk for severe weather exists generally area wide this evening. A developing warm front straddled from northwest to southeast across the highway 83 corridor will be the impetus for strong to severe storms. Initial development in the higher terrain surface convergence region of southeast CO, the HRRR and RRFS develop somewhat discrete convection along he CO/KS line as early as 21z / 3 pm, before storms fill in the gap to the east along the boundary, propagating east through the evening. Severe weather parameters are not the strongest, however with HREF mean CAPE indicating a narrow corridor of 1000-1500 MLCAPE along and ahead of the warm front, the severe potential may increase with time through the early evening as low level shear parameters increase along the KS/Oklahoma line. While the shear increases, the more clustered mode of storms might not be as favorable for larger hail as single supercells lending to medium confidence for widespread severe reports. Likewise, the HRRR runs were limiting the 10m wind fields under the max reflectivity cores to under 50 knots. Still a few areas should receive precipitation in the quarter to half inch range complementing the recent wet period at least locally. For the overnight, the convective outflow boundary may serve as a focus area for developing fog in the 3 am to 8 am time window. Visibility was already reduced locally to around 4 miles without the overnight rain as we should see this evening. The High Resolution ensemble for overnight is showing patchy to areas of mean visibility below 1 mile, certainly pointing to increased confidence in locally dense fog. This can be anywhere there is enhanced surface moisture convergence, but favored from around the Dighton - Garden City – Ulysses areas. Any fog in the west Friday morning ought to rapidly improve on south winds and boundary layer heating. Less confidence exists in the speed of removal of low stratus from west to east - the Hays area would be the last to see low stratus completely erased. Tonight, cloud coverage is reflected in the lower 80s forecast temperatures vs the mid 80s forecast highs around Liberal and Elkhart. .LONG TERM...(Saturday through Thursday) Issued at 234 PM CDT Thu May 4 2023 In the extended period, Sunday looks to be the warmest day where temperatures to 90 degrees or more might be found across the red hills. The 80s and mild overnight 50s can be expected though the rest of the 7 day period. ECMWF ensembles point toward the end of next week for a ramp up for precipitation/convective odds for the area. THE GFS ensembles are even more robust, and earlier with timing by mid week, with the output of the 24hr QPF for multi runs of the ensemble means. If these trends persist, it could be a good thing for areas of the northern forecast area, namely around the I-70 corridor which largely missed out on the bulk of the last round of precipitation. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 645 PM CDT Thu May 4 2023 Radar observations once again reveal scattered thunderstorms across southwest KS this afternoon. However, similar to yesterday, any direct terminal impact is uncertain, and therefore any mention of TS was left out of the TAFs. Otherwise, southerly winds aoa 15 kts gusting to 25 kts will continue for the next couple hours before becoming light and variable overnight through much of Friday. After roughly 08-10Z Friday, low stratus/fog will spread westward and bring MVFR/IFR/LIFR cigs and vis to all terminals, before clearing and VFR resuming by late morning through the end of the period. && .FIRE WEATHER... Issued at 234 PM CDT Thu May 4 2023 Confidence may be waning a bit for the risk for critical fire weather over the weekend. Critical fire weather criteria may be met but possibly across a more limited area as the wind fields offered up by the models don’t look as strong at this time. At this time, the SPC fire weather outlooks are focusing risk mainly to our southwest in the New Mexico area. However, the southwest half of the area should expect near critical conditions in the warm, more gusty afternoon periods this weekend. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 83 50 87 / 40 0 10 0 GCK 51 82 48 83 / 40 0 10 0 EHA 50 87 47 85 / 20 0 0 0 LBL 51 87 48 86 / 20 0 0 0 HYS 55 82 53 86 / 60 10 20 10 P28 58 82 54 90 / 60 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Springer FIRE WEATHER...Russell
Hazardous weather outlook, May 4, 3:12 AM CDT, 15 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 312 AM CDT Thu May 4 2023 KSZ030-031-043>046-061>066-074>081-084>090-050815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 312 AM CDT Thu May 4 2023 /212 AM MDT Thu May 4 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms will be possible across central and portions of southwest Kansas late this afternoon and evening. The strongest storms will be capable of producing 1 to 2 inch size hail with locally larger hail possible in south central Kansas as well as damaging winds in excess of 60 mph. An isolated tornado cannot be ruled out generally east of a Larned to Dodge City line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gusty southwest winds and lower relative humidity is expected to produce elevated to near-critical fire weather conditions in extreme southwest Kansas Friday and again Saturday. Outdoor burning is discouraged. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed generally east of a Syracuse to Meade line after 4 PM CDT.
In the hours before
Special weather statement, May 4, 5:19 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
519 PM CDT Thu May 4 2023
KSZ043-044-042245-
Lane KS-Scott KS-
519 PM CDT Thu May 4 2023
...A strong thunderstorm will impact portions of northeastern Scott
and northwestern Lane Counties through 545 PM CDT...
At 518 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott State Lake, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Scott
and northwestern Lane Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 10049 3850 10087 3863 10103 3870 10095
TIME...MOT...LOC 2218Z 228DEG 25KT 3862 10088
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RUSSELLSpecial weather statement, May 4, 5:44 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
544 PM CDT Thu May 4 2023
KSZ074-075-042345-
Stanton KS-Grant KS-
544 PM CDT Thu May 4 2023
...A strong thunderstorm will impact portions of western Grant and
eastern Stanton Counties through 645 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnson City, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Big Bow around 600 PM CDT.
Other locations in the path of this storm include Ulysses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3743 10171 3770 10173 3773 10134 3744 10133
TIME...MOT...LOC 2243Z 254DEG 22KT 3756 10168
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RUSSELLSpecial weather statement, May 4, 6:04 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
604 PM CDT Thu May 4 2023
KSZ043>045-042330-
Lane KS-Scott KS-Ness KS-
604 PM CDT Thu May 4 2023
...A strong thunderstorm will impact portions of northeastern Scott,
northwestern Ness and northern Lane Counties through 630 PM CDT...
At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Healy, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Shields around 620 PM CDT.
Other locations in the path of this storm include Pendennis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 10016 3867 10014 3853 10060 3869 10080
3870 10077
TIME...MOT...LOC 2304Z 240DEG 17KT 3864 10057
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RUSSELLSpecial weather statement, May 4, 6:31 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
631 PM CDT Thu May 4 2023
KSZ074-075-084-085-050015-
Stanton KS-Stevens KS-Grant KS-Morton KS-
631 PM CDT Thu May 4 2023
...A strong thunderstorm will impact portions of northeastern Morton,
southern Grant, northern Stevens and southeastern Stanton Counties
through 715 PM CDT...
At 631 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Feterita, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moscow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3721 10170 3743 10170 3751 10116 3717 10115
TIME...MOT...LOC 2331Z 261DEG 27KT 3734 10153
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RUSSELLSpecial weather statement, May 4, 6:49 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
649 PM CDT Thu May 4 2023
KSZ045-064-050030-
Hodgeman KS-Ness KS-
649 PM CDT Thu May 4 2023
...A strong thunderstorm will impact portions of southeastern Ness
and north central Hodgeman Counties through 730 PM CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Ness City, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bazine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3829 9958 3820 9996 3839 10009 3855 9959
TIME...MOT...LOC 2349Z 247DEG 24KT 3831 9992
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RUSSELLSpecial weather statement, May 4, 6:56 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
656 PM CDT Thu May 4 2023
KSZ044-045-050030-
Lane KS-Ness KS-
656 PM CDT Thu May 4 2023
...A strong thunderstorm will impact portions of northwestern Ness
and northeastern Lane Counties through 730 PM CDT...
At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pendennis, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Utica around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3870 10016 3853 10000 3847 10022 3870 10050
TIME...MOT...LOC 2356Z 242DEG 18KT 3861 10028
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:17 PM CDT | Special Weather Statement | DDC | Morton, Stanton | 43 min |
| May 4, 7:36 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 39 min |
| May 4, 7:58 PM CDT | Special Weather Statement | DDC | Stevens | 32 min |
| May 4, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 44 min |
| May 4, 8:35 PM CDT | Special Weather Statement | DDC | Stevens | 40 min |
| May 4, 8:41 PM CDT | Flash Flood Warning | DDC | Lane, Ness | 6 hr |
| May 4, 8:57 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 48 min |
| May 4, 9:01 PM CDT | Tornado Warning | DDC | Lane, Ness | 44 min |
| May 4, 9:16 PM CDT | Special Weather Statement | DDC | Seward | 44 min |
| May 4, 9:31 PM CDT | Flash Flood Warning | DDC | Lane, Ness | 5 hr |
| May 4, 9:44 PM CDT | Special Weather Statement | DDC | Ness | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.